Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 88, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2011, 5:10 PM CDT for Labette County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2011, 5:10 PM CDT (22:10 UTC)
- Expired
- May 12, 2011, 5:28 PM CDT
- In force
- 18 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 105 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
005
WUUS53 KICT 122210
SVRICT
KSC099-122300-
/O.NEW.KICT.SV.W.0088.110512T2210Z-110512T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
510 PM CDT THU MAY 12 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LABETTE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 600 PM CDT
* AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES SOUTH OF CHETOPA...OR 29 MILES EAST OF
COFFEYVILLE...AND MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
BARTLETT...CHETOPA AND OSWEGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3699 9508 3700 9529 3700 9530 3717 9528
3718 9506 3717 9506 3700 9507
TIME...MOT...LOC 2210Z 220DEG 33KT 3692 9511
WIND...HAIL 60MPH 1.00IN
$$1 follow-up statement
108
WWUS53 KICT 122228
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT THU MAY 12 2011
KSC099-122239-
/O.CAN.KICT.SV.W.0088.000000T0000Z-110512T2300Z/
LABETTE KS-
528 PM CDT THU MAY 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LABETTE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3699 9508 3700 9529 3700 9530 3717 9528
3718 9506 3717 9506 3700 9507
TIME...MOT...LOC 2229Z 220DEG 33KT 3705 9497
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:00 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 12, 3:00 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 300 PM CDT THU MAY 12 2011 .SYNOPSIS... STACKED LOW SPINNING OVER NE CO/NEBRASKA/NW KS BORDERS IS SPREADING SOME SHRA/ISOLD TSRA S/SE OVER NE CO/NW KS THIS AFTERNOON. OVER SC & CNTRL KS DRY-SLOTTING CONTINUES WHILE EXTENSIVE STRATUS CONTINUES TO SURGE NE OVR ERN OK & SE KS ALONG WRN PERIPHERY OF BROAD LWR-DECK MOISTURE AXIS. COLD FRONT CURVES S & SW FROM SFC LOW ACROSS FAR WRN KS TO CO/NM BORDER. WARM FRONT HAS DRIFTED N TO JUST ACROSS KS/NEBRASKA BORDER. .DISCUSSION... TONIGHT & FRI: LOW PRESSURE CENTER WILL DRIFT SE AS SHARP WRN U.S. RIDGE AXIS AMPLIFIES WHICH...IN TURN...WILL FORCE COLD FRONT E ACROSS KS. COLD FRONT SHOULD CROSS KS/MO BORDER MID-FRI MORNING...THEREBY ENABLING WRAP-ARUND SHRA TO SPREAD SE OVER MUCH OF KS. MODEST 700-MB COLD ADVECTION DICTATES MENTION OF ISOLD TSRA OVER MOST AREAS. SCT -SHRA WILL FESTER OVER MOST AREAS FRI MORNING (ESPECIALLY SE KS) AS AFORE-MENTIONED LOW CENTER FILLS WHILE CROSSING MS VALLEY. THIS WEEKEND: NICE...COOL WEATHER SLATED FOR ALL AREAS AS MODERATE NLY FLOW PREVAILS. ONLY CHANCE FOR -RA (& VERY SLIGHT AT THAT AS LWR-MID LVL MOISTURE GREATLY LACKING) WOULD OCCUR SUN AFTERNOON & EARLY EVENING WHEN A FAIRLY POTENT MID-LVL SHORTWAVE SCOOTS ALMOST DUE S OVER KS IN STRONG & DEEP CYCLONIC REGIME. NEXT WEEK: AFTER A DRY START SOME -RA MAY ARRIVE WED AS AN INVERTED LWR-DECK RIDGE IS GRADUALLY FORECED E BY DEVELOPING FRONT RANGE TROF. THE CHANCES FOR -RA WILL GRADUALLY INCREASE WED NGT & THU IN RESPONSE TO WARM FRONTOGENESIS ALONG OK/KS BORDER PER ECMWF. ASSIGNED THE BETTER CHANCES FOR -RA (30-40%) ALONG WRN CORRIDOR BOTH PERIODS WHERE NO DOUBT CLOSER TO STRENGTHENING LWR-DECK MOISTURE AXIS. && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU TWO AREAS OF CONCERN THIS TAF PERIOD. WITH FIRST AREA OVER SOUTHEAST KS NEAR THE KCNU TAF AS LOW LEVEL MOISTURE HAS LED TO IFR CEILINGS. THIS LOW LEVEL MOISTURE IS JUST AHEAD OF THE PACIFIC COLD FRONT LOCATED ACROSS THE FLINT HILLS THAT IS EXPECTED TO PUSH INTO SOUTHEAST KS BY AROUND 03Z/FRI. THIS UNSTABLE AIRMASS AHEAD OF THE FRONT MAY LEAD TO THE DEVELOPMENT OF A FEW TSRA IN AND NEAR THE KCNU TAF BETWEEN 22Z/THU AND 03Z/FRI. THINK MOST OF THIS CONVECTION WILL EITHER STAY SOUTHEAST OR EAST OF KCNU...SO WILL ONLY GO WITH A VCTS FOR NOW. NEXT CONCERN WILL BE SPINNING UPPER LOW OVER NW KS. THIS UPPER LOW IS EXPECTED TO MAKE PROGRESS TO THE EAST LATE THIS AFTERNOON INTO THIS EVENING WITH HEATING DIRECTLY UNDER THE COLD CORE OF THIS LOW...POSSIBLY LEADING TO A DIURNALLY DRIVEN TSRA CHANCE FOR KRSL AND KSLN BETWEEN 22Z/THU AND 03Z/FRI. AFTER SUNSET...WILL THE TSRA CHANCES WANE BUT COULD SEE THE LIGHT SHOWERS LINGER OVER CEN KS FOR A GOOD PORTION OF THE OVERNIGHT...AS THE UPPER LOW MAKES SLOW PROGRESS. AS THE SHOWERS MOVE IN...WILL ALSO SEE SOME MVFR CEILINGS AS WELL. THIS MVFR CLOUD DECK WILL DROP SOUTHEAST ACROSS CENTRAL KS BY 22Z/THU AND INTO SOUTH CENTRAL KS BY AROUND 03Z/FRI. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 48 63 41 64 / 30 20 10 0 HUTCHINSON 46 62 39 63 / 40 20 10 0 NEWTON 47 60 40 62 / 40 30 10 0 ELDORADO 48 60 41 62 / 40 30 10 0 WINFIELD-KWLD 49 65 42 65 / 30 20 10 0 RUSSELL 43 61 37 62 / 50 10 0 0 GREAT BEND 43 61 37 64 / 40 10 0 0 SALINA 47 61 39 60 / 50 20 10 0 MCPHERSON 46 61 39 61 / 40 20 10 0 COFFEYVILLE 52 64 45 63 / 30 30 10 0 CHANUTE 52 62 43 60 / 40 50 10 0 IOLA 53 62 43 59 / 40 50 10 0 PARSONS-KPPF 52 63 44 62 / 30 40 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 12, 4:20 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 420 PM CDT THU MAY 12 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-132130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 420 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS THIS EVENING WHERE ONE INCH DIAMETER HAIL AND GUSTS AROUND 60 MPH MAY OCCUR. ISOLATED THUNDERSTORMS MAY SPREAD SOUTHEAST OVER MOST AREAS LATER TONIGHT BUT WILL BE NEITHER STRONG NOR SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Local storm report, May 12, 1:04 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
104 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL 3 SW BLUFF CITY 37.04N 97.91W
05/11/2011 E1.00 INCH HARPER KS TRAINED SPOTTER
1048 AM HAIL 2 W HOISINGTON 38.52N 98.82W
05/11/2011 E0.75 INCH BARTON KS LAW ENFORCEMENT
1145 AM HAIL 3 SSW MAIZE 37.73N 97.47W
05/11/2011 M0.75 INCH SEDGWICK KS TRAINED SPOTTER
1154 AM HAIL 3 SW LINCOLN 39.01N 98.19W
05/11/2011 E1.00 INCH LINCOLN KS LAW ENFORCEMENT
1156 AM HAIL 5 W VALLEY CENTER 37.84N 97.47W
05/11/2011 E0.75 INCH SEDGWICK KS TRAINED SPOTTER
STRONG GUSTY WIND WITH STORM.
0340 PM TSTM WND GST 5 NE MAPLE CITY 37.10N 96.72W
05/11/2011 E70.00 MPH COWLEY KS AMATEUR RADIO
4.5 MILES WEST OF CEDAR VALE ON HIGHWAY 166.
0452 PM TSTM WND GST EUREKA 37.82N 96.29W
05/11/2011 M65.00 MPH GREENWOOD KS ASOS
0531 PM TSTM WND DMG EUREKA 37.82N 96.29W
05/11/2011 GREENWOOD KS AMATEUR RADIO
FALLEN TREE BLOCKING THE ROAD JUST SOUTH OF THE
GREENHOUSE.
0632 PM TSTM WND GST 6 N EDNA 37.15N 95.36W
05/11/2011 M58.00 MPH LABETTE KS TRAINED SPOTTER
&&Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.